Compounding pharmacies create medicines specifically designed for the needs of an individual patient when those needs are not met by products available on the market. They may eliminate an ingredient the patient is allergic to, they may prepare a liquid version of a pill for patients who have difficulty swallowing, they may alter the taste or texture of a medication, they may offer a different dosage, etc. Recently this kind of individual or “traditional” compounding has been augmented by large-scale operations to provide a specific formulation in bulk. There have been illnesses and deaths associated with drugs from compounding pharmacies. The FDA has investigated and issued warnings, and in 2013 the Drug Quality and Security Act was passed to give the FDA more authority.
A selenium overdose
In their safety bulletin, the Institute for Safe Medication Practices (ISMP) Canada recently reported a death associated with an IV compounding error in a naturopathic center (not the first we have discussed). They begin by saying “patients with a diagnosis of cancer may choose to use complementary and alternative medicine, such as naturopathy, to support conventional medical therapies.” [They may indeed, but it may not be a wise choice.]
A patient was discharged from hospital after surgical excision of a cancerous tumour and was further treated, in a collaborative arrangement, by a conventional medical team and a naturopathic doctor at a CCC [Complementary Care Centre]. The naturopathic doctor prescribed a complex tissue- and wound-healing formulation, which included selenium, for twice-weekly IV administration. The selenium solution was prepared by a compounding pharmacy and was added to the formulation on site at the CCC.
During the 13th infusion, she became nauseated and sweaty. The infusion was stopped and she was treated with homeopathic remedies. When that didn’t help, she was eventually taken to the emergency room; she died in the hospital. Investigation showed that the selenium concentration in the infusion was 1,000 times greater than intended.
The ISMP made numerous recommendations to reduce the chances of a similar catastrophe in future. For the compounding pharmacy, they recommended various quality control, standardization, and safety measures, including particular care with abbreviations or inconsistent units of measure that might lead to dosage errors. One of their recommendations was to have pharmacy staff take photographs of the containers used and the weight readings, and attach the photographs to the compounding record.
For the Complementary Care Centre, they recommended detailed protocols to be followed in emergency situations. They didn’t accuse the naturopath of malpractice in this case, but they did comment that “there may have been a lack of appropriate supervision…which may have contributed to the delay in transferring the patient,” and they commented that the homeopathic remedies “did not produce any clinical improvement.” (Surprise, surprise!) They made further recommendations about the preparation, storage, and administration of admixtures.
And they additionally recommended requiring specific accreditation for compounding pharmacies.
The New England Journalreport
Only a week earlier, The New England Journal of Medicine (NEJM) had published a “Perspective” article titled “Toward Better-Quality Compounded Drugs – An Update from the FDA.”
In 2012, an outbreak of fungal meningitis was traced to fungal contamination of epidural steroid injections prepared in a compounding pharmacy. More than 750 patients were infected and at least 64 died.
The FDA has investigated and issued warnings, and in 2013 the Drug Quality and Security Act was passed to give the FDA more authority. As a result of that bill, the FDA took the following actions in fiscal years 2014-17:
- 428 routine inspections (findings included dead insects in sterile compounding areas, visible mold on ceilings, and dog beds and dog hairs in close proximity to compounding areas)
- 136 for-cause inspections in response to complaints or adverse events
- 162 warning letters
- 61 state referral letters
- 144 recalls
Despite the FDA’s surveillance efforts, serious adverse events continue to occur:
- 43 patients had diminished visual function after a compounded steroid/anti-infective drug was injected into their eyes.
- 2 patients had hypersensitivity reactions and one died, after IV infusions of a compounded curcumin product.
- 3 infants had serious adverse events after receiving a compounded morphine preparation that was 2,500% as potent as the label indicated.
- 15 patients developed bacterial bloodstream infections and 2 died, after receiving contaminated infusions of compounded calcium gluconate.
- 7 patients developed thyrotoxicosis after receiving superpotent compounded liothyronine; 3 were admitted to the ICU.
The NEJM article lists a total of 16 such events between 2012 and 2017, and the FDA says the vast majority of compounding facilities do not report adverse events to the FDA, so their records probably include only a small proportion of the events that actually occur.
The FDA is working on draft guidance and updated standards. They are most concerned about the outsourcing-facility sector, which produces sterile drugs in large quantities and ships them throughout the US.
The elephant in the room
While the concerns about quality control in compounding pharmacies are clearly important, there is an elephant in the room that neither the ISMP nor the NEJM noticed. Both David Gorski and Scott Gavura have seen the elephant clearly, and written about it here.
The elephant in the room is the fact that compounding pharmacies are often used injudiciously by naturopaths, “integrative medicine” doctors, “functional medicine” doctors, and other providers who prescribe treatments that are not supported by credible evidence and that often involve risky IV administration. The elephant is that many of those using compounding pharmacies are guided by speculation and belief rather than by acceptable scientific evidence. They are endangering their patients because they fail to understand that science is the only reliable guide to safe and effective treatments.
The outbreak of fungal meningitis was due to steroid injections for back and joint pain, a controversial treatment that is not supported by high quality evidence and that can occasionally cause serious side effects. Even if you think it is an effective treatment, you will acknowledge that it is being overused.
The IV curcumin fatality was a result of a naturopath injecting an herbal compound intravenously to treat a skin condition, a treatment not supported by evidence.
The case reported by the ISMP was particularly egregious. A naturopath prescribed a twice-weekly intravenous injection of “a complex tissue- and wound-healing formulation” which has never been tested. There is no evidence that it has any benefit for cancer patients. And the medical doctors collaborating with the naturopath let it happen.
Some of the incidents involved a compounded version of a drug that is available in standard versions approved by the FDA.
Conclusion: Science based medicine matters
When health care providers fail to understand the importance of basing treatments on adequate evidence, when they accept low-quality evidence, when they use a different standard for alternative medicine, disaster can ensue. When providers depart from science-based medicine, they free themselves to rely on testimonials and to speculate based on pre-clinical studies. They free themselves to make things up as they go along, to experiment with trial and error. And because many conditions improve naturally over time, and because of human psychology, it is easy for them to convince themselves that bogus treatments work.
Quality control for compounding pharmacies is important. But quality control in medical decision-making is also important.
This article was originally published in the Science-Based Medicine Blog.